Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 19, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jun 4, 2024, 10:16 AM CDT for 5 counties in North Dakota. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2024, 10:16 AM CDT (15:16 UTC)
- Expired
- Jun 4, 2024, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 161 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -169 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS73 KBIS 041516 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1016 AM CDT Tue Jun 4 2024 NDZ001-002-009-010-017-042330- /O.NEW.KBIS.WI.Y.0019.240604T1516Z-240605T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie- Including the cities of Parshall, Portal, Watford City, New Town, Powers Lake, Bowbells, Lignite, Williston, Stanley, Crosby, and Columbus 1016 AM CDT Tue Jun 4 2024 /916 AM MDT Tue Jun 4 2024/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...West winds up to 35 mph with gusts up to 50 mph. * WHERE...Burke, Divide, McKenzie, Mountrail, and Williams Counties. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
2 follow-up statements
711 WWUS73 KBIS 041934 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 234 PM CDT Tue Jun 4 2024 NDZ001-002-009-010-017-050345- /O.NEW.KBIS.WI.Y.0020.240605T1500Z-240606T0200Z/ /O.CON.KBIS.WI.Y.0019.000000T0000Z-240605T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie- Including the cities of Parshall, Portal, Watford City, New Town, Powers Lake, Bowbells, Lignite, Williston, Stanley, Crosby, and Columbus 234 PM CDT Tue Jun 4 2024 /134 PM MDT Tue Jun 4 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 9 PM CDT /8 PM MDT/ WEDNESDAY... * WHAT...West to northwest winds up to 35 mph with gusts up to 50 mph. * WHERE...Burke, Divide, McKenzie, Mountrail, and Williams Counties. * WHEN...For the first Wind Advisory, until 8 PM CDT /7 PM MDT/ this evening. For the second Wind Advisory, from 10 AM CDT /9 AM MDT/ to 9 PM CDT /8 PM MDT/ Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ031>033-040-041-043-044-050345- /O.NEW.KBIS.WI.Y.0020.240605T1100Z-240606T0200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Hettinger, Bowman, New England, Dickinson, Marmarth, Beach, Mott, and Medora 134 PM MDT Tue Jun 4 2024 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM MDT WEDNESDAY... * WHAT...Northwest winds up to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest North Dakota. * WHEN...From 5 AM to 8 PM MDT Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ003>005-011>013-018>023-025-034>037-042-045>048-050-051-050345- /O.NEW.KBIS.WI.Y.0020.240605T1500Z-240606T0200Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Selfridge, Linton, Killdeer, Halliday, Bottineau, Wishek, Hazen, Elgin, Wilton, Center, Velva, Lamoure, Washburn, Fessenden, Solen, Ashley, St. John, Mohall, Goodrich, Drake, Towner, Turtle Lake, Mcclusky, Fort Yates, Carrington, Beulah, Harvey, Steele, Sherwood, Bismarck, New Leipzig, Rugby, Oakes, Ellendale, Napoleon, Jamestown, Mandan, Dunseith, Carson, Rolla, Underwood, Minot, Tappen, Kulm, Edgeley, Rolette, Shell Valley, Strasburg, Glenburn, Gackle, and Garrison 234 PM CDT Tue Jun 4 2024 /134 PM MDT Tue Jun 4 2024/ ...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 9 PM CDT /8 PM MDT/ WEDNESDAY... * WHAT...Northwest winds up to to 35 mph with gusts up to 50 mph expected. * WHERE...Northwest and central North Dakota. * WHEN...From 10 AM CDT /9 AM MDT/ to 9 PM CDT /8 PM MDT/ Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hollan
375 WWUS73 KBIS 050103 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 803 PM CDT Tue Jun 4 2024 NDZ001-002-009-010-017-051215- /O.EXP.KBIS.WI.Y.0019.000000T0000Z-240605T0100Z/ /O.CON.KBIS.WI.Y.0020.240605T1500Z-240606T0200Z/ Divide-Burke-Williams-Mountrail-McKenzie- Including the cities of Columbus, New Town, Bowbells, Crosby, Powers Lake, Parshall, Williston, Watford City, Portal, Lignite, and Stanley 803 PM CDT Tue Jun 4 2024 /703 PM MDT Tue Jun 4 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 9 PM CDT /8 PM MDT/ WEDNESDAY... ...WIND ADVISORY HAS EXPIRED... * WHAT...Northwest winds up to 35 mph with gusts up to 50 mph. * WHERE...Burke, Divide, McKenzie, Mountrail, and Williams Counties. * WHEN...From 10 AM CDT /9 AM MDT/ to 9 PM CDT /8 PM MDT/ Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ031>033-040-041-043-044-051215- /O.CON.KBIS.WI.Y.0020.240605T1100Z-240606T0200Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Bowman, Marmarth, Beach, Mott, Dickinson, New England, Hettinger, and Medora 703 PM MDT Tue Jun 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM MDT WEDNESDAY... * WHAT...Northwest winds up to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest North Dakota. * WHEN...From 5 AM to 8 PM MDT Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ NDZ003>005-011>013-018>023-025-034>037-042-045>048-050-051-051215- /O.CON.KBIS.WI.Y.0020.240605T1500Z-240606T0200Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Edgeley, Mohall, Wilton, Underwood, Beulah, Mandan, Velva, Napoleon, Wishek, St. John, Glenburn, Bottineau, Rolla, Selfridge, Solen, Strasburg, Ashley, Lamoure, Rolette, Hazen, Harvey, Carrington, Washburn, Tappen, New Leipzig, Dunseith, Elgin, Gackle, Oakes, Drake, Sherwood, Fort Yates, Killdeer, Center, Kulm, Turtle Lake, Minot, Halliday, Carson, Ellendale, Towner, Bismarck, Mcclusky, Steele, Jamestown, Goodrich, Rugby, Garrison, Fessenden, Shell Valley, and Linton 803 PM CDT Tue Jun 4 2024 /703 PM MDT Tue Jun 4 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ TO 9 PM CDT /8 PM MDT/ WEDNESDAY... * WHAT...Northwest winds up to to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of western and all of central North Dakota including the James River Valley. * WHEN...From 10 AM CDT /9 AM MDT/ to 9 PM CDT /8 PM MDT/ Wednesday. * IMPACTS...Objects left unsecured outside will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Telken
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 4, 9:46 AM CDT, 30 minutes earlier. Its key messages:
- Rain showers will continue across central and eastern North Dakota this morning, and could return to the northwest in the afternoon.
- Strong northwest winds Tuesday through Thursday. Gusts up to 50 mph are possible Wedneday.
- Seasonable temperatures expected through the week with slightly warmer temperatures possible late in the week.
Area forecast discussion, Jun 4, 9:46 AM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 946 AM CDT Tue Jun 4 2024 .KEY MESSAGES... - Rain showers will continue across central and eastern North Dakota this morning, and could return to the northwest in the afternoon. - Strong northwest winds Tuesday through Thursday. Gusts up to 50 mph are possible Wedneday. - Seasonable temperatures expected through the week with slightly warmer temperatures possible late in the week. && .UPDATE... Issued at 943 AM CDT Tue Jun 4 2024 Showers continue to propagate eastward along a line from Wells to Emmons and Sioux Counties. No lightning has been observed for the past several hours, and SPC mesoanalysis shows MUCAPE limited to the southern James River Valley. We have removed the mention of thunder form the forecast for the rest of the morning and kept only a slight chance in southern James River Valley for the early afternoon as the showers depart our forecast area. Surface low pressure currently north of Saskatoon is forecast to drive a strong pressure gradient into northwest North Dakota later today, with recent guidance showing mean BL winds increasing to around 40 kts. The Williston Airport is already reporting sustained winds up to 34 mph. If these observed and modeled trends continue, a Wind Advisory may be needed for the northwest this afternoon. UPDATE Issued at 630 AM CDT Tue Jun 4 2024 Showers continue in most of the CWA. The cold front is nearing the Missouri River, turning winds to the west. There are showers overrunning the front back to the Dickinson area. Winds will start to increase west to east as a surface ridge and high pressure squeeze winds between that and the low pressure in the eastern Dakotas. The showers will push east and out by this afternoon. && .DISCUSSION... Issued at 330 AM CDT Tue Jun 4 2024 Currently the upper level low and shortwave is located over northeast Montana into North Dakota. At the surface a cold front is moving east through North Dakota with showers and thunderstorms ahead of it. A surface low is located in north central South Dakota. The thunderstorms are east of the low in the warm sector (James River Valley), while the light showers are along the cold front to the west. These will continue moving east this morning. With the upper low spinning in Canada and the cold front, temperatures will be much cooler in the upper 60s and lower 70s today. There is a chance of rain in the north central with a small wave from the upper low this afternoon. Wednesday air at the surface will be squeezed between a high in Montana and a low north of Minnesota. With this northwest surface flow, cooler air and a pressure rise bubble move through. Winds could gust as high as 50mph in the southwest. We opted not to issue a High Wind Watch yet because of lower confidence right now. However we will for sure need a headline, whether its a high wind warning for a few hours in the afternoon or a wind advisory all day. Flow aloft Wednesday goes zonal while a large ridge moves overhead through the weekend. This will give us a break from all these shower and thunderstorms. Highs will stay around average (mid 70s) through this time. Monday a small disturbance could move through bringing with it a chance of showers and thunderstorms through Tuesday morning. Then another ridge could move in next week. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 630 AM CDT Tue Jun 4 2024 VFR with scattered showers between KDIK and KJMS and up to KMOT. These will push east by this afternoon. A cold front is moving through turning winds to the west and gusting up to 35kts today. Clouds should clear out today, except in the north where scattered 6000ft, maybe becoming a ceiling are possible this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hollan DISCUSSION...Smith AVIATION...Smith
Hazardous weather outlook, Jun 4, 9:49 AM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 949 AM CDT Tue Jun 4 2024 NDZ025-037-047-048-050-051-051500- Foster-Stutsman-Logan-La Moure-McIntosh-Dickey- 949 AM CDT Tue Jun 4 2024 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms early this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NDZ001>005-009>013-017>023-031>036-040>046-051500- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 949 AM CDT Tue Jun 4 2024 /849 AM MDT Tue Jun 4 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds up to 50 mph are possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Hollan
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:15 PM CDT | Special Weather Statement | BIS | Dunn | 30 min |
| Jun 3, 7:35 PM CDT | Special Weather Statement | BIS | Hettinger | 25 min |
| Jun 3, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 29 min |
| Jun 3, 11:04 PM CDT | Special Weather Statement | BIS | Billings, Bowman, Golden Valley, Slope | 56 min |
| Jun 4, 12:25 AM CDT | Special Weather Statement | BIS | Dunn, Hettinger, Stark | 35 min |
| Jun 4, 12:40 AM CDT | Special Weather Statement | BIS | Kidder | 35 min |
| Jun 4, 1:07 AM CDT | Special Weather Statement | BIS | Mercer | 23 min |
| Jun 4, 2:12 AM CDT | Special Weather Statement | BIS | Foster, Stutsman | 33 min |
| Jun 4, 2:34 PM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 30 hr |
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.